Liver damage, result of indiscriminate use of drugs
There has been an increase in noof liver injury/damage and people showing signs of jaundice in recent times, this is largely due to uncontrolled drug intake by the public. Drug-induced liver injury (DILI) is one of the leading causes of acute liver disorders.
Drug-induced liver injury (popularly called DILI) is an acute insult caused to the liver by certain toxic drugs which harm/damage the liver. The liver is exposed to all the drugs and toxins which are absorbed in the gastrointestinal tract, making it the organ which has to sustain the insult from time to time.
Most common drugs causing liver inflammation are anti-tubercular drugs (ATT), antibiotics, non-allopathic medicines, and anti-seizure medication. other medicines which are found to cause injury are herbal medicines, digestive herbal medications, and drugs prescribed by quacks.
Drugs combination: It has also been found that a combination of drugs and substances can cause liver injury. There are many combinations of such drugs. The most widely known combination is that of alcohol and toxic levels of paracetamol. This combination is deadly and can cause liver failure, which can lead to an urgent need for liver transplantation. The toxic dose of paracetamol is up to 10 tablets of paracetamol in a day.
Other drugs like oral contraceptive pills, anticoagulants, and those prescribed to treat mental health issues are also found to insult the liver.
External factors: Other external factors, internal factors like genetic determinants, age, gender, alcohol intake and co-existence of liver diseases especially viral hepatitis and alcoholic hepatitis also predispose people to DILI.
Foods: There are no particular food restrictions for persons suffering from liver disease. It all depends on what stage of the liver disease.
In its final stage (cirrhosis), for example, salt should be very strictly avoided. Salt causes water retention, which can cause fluid accumulation in the stomach and legs. There is also a myth that people with liver disease, colloquially termed jaundice, should avoid meat. This is completely wrong as people suffering from liver diseases are deficient in protein and a high-protein diet is, in fact, recommended for such individuals. Foods like chicken, egg whites, milk, and fish, should be consumed on a regular basis to avoid malnutrition.
ATT drugs should be used with caution and doctors must counsel their patients about the side-effects of the drugs in terms of liver injury. Hepatotoxic drugs can cause varied alterations in the liver function, anything between self-limiting inflammation to acute liver failure. Hence, the use of any hepatotoxic medication needs close monitoring of liver function tests.
Drugs and chemicals can cause a wide spectrum of liver injury. These include:
- Hepatitis (inflammation of liver cells)
- Necrosis (death of liver cells)
- Cholestasis (decreased secretion and/or flow of bile)
- Steatosis (accumulation of fat in the liver)
- Cirrhosis (advanced scarring of the liver) as a result of chronic hepatitis, cholestasis, or fatty liver
- Mixed disease, for example both hepatitis and necrosis of liver cells, hepatitis and fat `Fulminant hepatitis with severe, life threatening liver failure
- Blood clots in the veins of the liver
DILI is definitely a curable condition provided the culprit drug is withdrawn early, which is possible only through early diagnosis. Hence regular monitoring of liver tests of patients on ATT drugs is required. Those who are suffering from Hepatitis B, C, or HIV, are at a heightened risk of injury. Those who are on multiple drugs and those who have been prescribed hepatotoxic drugs must be followed up. Those using unscientific drugs are often found to report when it’s too late, and that is another major group where liver injuries are missed out.
- Get link
- Other Apps
- Get link
- Other Apps
Post a Comment